Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 450, NWS Goodland, KS

July 31, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2016, 7:39 PM MDT for Yuma County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 7:39 PM MDT (01:39 UTC)
Expired
Jul 31, 2016, 8:00 PM MDT
In force
21 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2296 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WUUS53 KGLD 010139
SVRGLD
COC125-010230-
/O.NEW.KGLD.SV.W.0450.160801T0139Z-160801T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 830 PM MDT

* AT 739 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  ECKLEY...OR 13 MILES SOUTHWEST OF WRAY...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WRAY AND VERNON. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3985 10237 3994 10257 4014 10243 4005 10217
TIME...MOT...LOC 0139Z 207DEG 11KT 3996 10241 

HAIL...<.75IN
WIND...60MPH
 
$$

LUNDQUIST
2 follow-up statements
358 
WWUS53 KGLD 010148
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT SUN JUL 31 2016

COC125-010230-
/O.CON.KGLD.SV.W.0450.000000T0000Z-160801T0230Z/
YUMA CO-
748 PM MDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR CENTRAL YUMA COUNTY...

AT 747 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF ECKLEY...OR 11 MILES SOUTHWEST OF WRAY...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WRAY AND VERNON. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 237 AND 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3989 10235 3997 10254 4014 10243 4005 10217
TIME...MOT...LOC 0147Z 212DEG 11KT 3997 10240 

HAIL...<.75IN
WIND...60MPH
 
$$

LUNDQUIST
880 
WWUS53 KGLD 010200
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SUN JUL 31 2016

COC125-010210-
/O.CAN.KGLD.SV.W.0450.000000T0000Z-160801T0230Z/
YUMA CO-
800 PM MDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YUMA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS UP TO 50 MPH 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3989 10235 3997 10254 4014 10243 4005 10217
TIME...MOT...LOC 0158Z 207DEG 11KT 4001 10238 

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:20 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 5:20 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 231 PM MDT Sun Jul 31 2016

Air mass is pretty capped over the entire area at this time. Also
not much forcing due to mid level ridge building into the area. As a
result guidance is showing thunderstorms starting later and being a
little further north than previously indicated. This is especially
caught well by the convective/high resolution guidance. So adjusted
the grids/pops accordingly.

Precipitation forecast looking a little more interesting for Monday.
The high resolution guidance is showing/catching the complicated and
subtle wind and pressure fields very well today. They show some kind
of boundary hanging around through tonight or because of where the
convection developing throwing out an outflow boundary and or
reinforcing the cold front. As a result, a surface boundary looks to
be draped roughly across the center of the forecast area during the
afternoon as a weak but definite shortwave trough moves along and
north of that front. So adjusted the pops accordingly to match the
position and lift of these features.

.LONG TERM...(Monday night through Sunday)
Issued at 152 PM MDT Sun Jul 31 2016

Chances for precipitation in the extended period are very
favorable; especially Thursday through Saturday. To start off the
period, the region is under a ridge. Monday night has a slight break
in the upper level flow; with an upper level shortwave moving
through. This could help with bringing an increased amount of
moisture up from the southwestern states. Tuesday will still be
under a ridge and current model runs show a weaker precipitation
signal compared to all the other days. Yet, isolated PoPs are
possible through the afternoon and evening hours due to weak mid-
level disturbances. Wednesday is the transitioning point in the long
term. A low pressure that moved into the Pacific Northwest on Monday
will continue to skirt across the Canadian border. By Wednesday
night that low pressure will break the ridging over the region and
start to transition to a southwesterly flow in the CWA. This will
allow the moisture in Arizona to be tapped into and enhance
precipitation potential over the region. That in addition to a cold
front moving over the region could create an environment conducive
for storm development. This pattern will continue through Saturday
as the front stalls over the CWA and moisture continues to be pumped
into the region. The front stalls due to another low pressure, that
moved into the western states Wednesday night, that moves east
enough towards the CWA to continue bringing in moisture via
southwest flow into the region. Come Sunday the second low pressure
moves northeast over the CWA and allows the ridge to push west
enough the cut off the majority of the southwestern moisture flow.
Temperatures are expected to be in the mid 90s Tuesday and
Wednesday, then cooling into the upper 80s to low 90s Thursday, and
then the 80s for the rest of the period due to the troughing and
cold front passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Jul 31 2016

Conditions...VFR...with a scattered mix of mid/high clouds.

Precip/Wx....None expected.

Wind.........For KGLD...mainly N around 10kts...but variable
             at times before 12z Monday.
             For KMCK...SSE around 10kts but variable at times
             from 15z-19z Monday.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jul 31, 10:45 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 31 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN JUL 31 2016 /1145 AM CDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF A LINE
FROM WILD HORSE TO SAINT FRANCIS TO NORTON. AT THIS TIME THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ALTHOUGH THUNDERSTORM CHANCES WILL CONTINUE MOST DAYS...THE RISK
FOR SEVERE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 31, 6:55 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN JUL 31 2016

COZ090-NEZ079-010145-
YUMA COUNTY CO-DUNDY NE-
655 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 745 PM MDT...

AT 655 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR YUMA TO 11 MILES SOUTH OF ECKLEY TO 15 MILES EAST
OF COPE. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...VERNON...HEARTSTRONG...
LAIRD AND BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 221 AND 268.

LAT...LON 3983 10205 3963 10264 3963 10280 4018 10279
      4044 10227 4044 10205
TIME...MOT...LOC 0055Z 227DEG 32KT 4013 10275 3995 10255 3974 10258

LUNDQUIST
Special weather statement, Jul 31, 6:57 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUL 31 2016

COZ090-NEZ079-010115-
YUMA COUNTY CO-DUNDY NE-
657 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 715 PM MDT...

AT 655 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR YUMA TO 11 MILES SOUTH OF ECKLEY TO 15 MILES EAST
OF COPE. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...VERNON...HEARTSTRONG...
LAIRD AND BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 221 AND 268.

LAT...LON 3983 10205 3963 10264 3963 10280 4018 10279
      4044 10227 4044 10205
TIME...MOT...LOC 0055Z 227DEG 32KT 4013 10275 3995 10255 3974 10258

LUNDQUIST
Local storm report, Jul 31, 7:00 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     4 S YUMA                40.07N 102.72W
07/31/2016  E60 MPH          YUMA               CO   PUBLIC

            FROM THUNDERSTORM OUTFLOW. SMALL TREES BENT OVER.

&&

JN
Special weather statement, Jul 31, 7:21 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SUN JUL 31 2016

KSZ001-NEZ079-010145-
CHEYENNE KS-DUNDY NE-
721 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 745 PM MDT/845 PM CDT/...

AT 720 PM MDT/820 PM CDT/...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF ECKLEY TO 9 MILES SOUTH OF
WRAY TO 9 MILES WEST OF BONNY RESERVOIR. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HAIGLER.

WINDS BEHIND THIS OUTFLOW BOUNDARY MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4012 10173 3969 10189 3967 10205 4035 10205
      4035 10192
TIME...MOT...LOC 0120Z 250DEG 32KT 4022 10239 3994 10222 3965 10233

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:55 PM MDTSpecial Weather StatementGLDYuma50 min
Jul 31, 6:57 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 31, 7:00 PM MDTSevere Thunderstorm WarningGLDYuma30 min
Jul 31, 8:26 PM MDTSpecial Weather StatementGLDPhillips19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.